More than I can chew?

  1. I am in second semester of core classes. Taking Med surg (It is a one semester course with full 16 wks of clinical for us), Patho, lifespan (human developement), and OB (which has 8 clinicals). at the end of last semester I realized that what I simply thought was nerves in geri clinical was tachycardia. So I was put on atenolol 12.5 mg to control and am still undergoing testing.
    Well since school has started back My meds are no longer effective for the tachycardia and I am now geting angina. My stress level is totally through the roof. I am having huge problems remembering anything I need to in clinicals. I can't sleep at night due to nightmares and I have sunken into depression and am feeling like I maybe don't want to do this anymore.
    My husband says I am the only one who doesn't believe in me, and I apreciate his believing in me, but I honestly don't know how I can keep up with the pace I am currently at. I am debating dropping med surg to hopefully reduce my stress level and keep my desire to be a nurse in place. I just keep thinking I should be able to do this if other people can.

    I guess I just wanted to get my feelings out somewhere where people can understand how difficult and stressful nursing school can be, because I am sick of crying alone every night. Thanks for letting me vent, and any words of wisdom are welcome.
    •  
  2. 7 Comments

  3. by   moongirl
    just because " everyone else can" does not mean that it is right for you. It sounds like your body is telling you loud and clear that it is too much.. honestly it sounds like you are going to push yourself until you have a panic attack or a MI. right now, you are not healthy mentally or physically.

    Also, if you are having trouble in clinicals this spells a potential disasterous mistake that could maybe even cause you to get kicked from the program
    and it also brings up the issue of pt safety. You need to take care of YOU before you can take care of others.

    Dont lose track of how important you are !!!!! school will always be there.. just make sure you are!!!!!!
  4. by   caliotter3
    Have been very close to where you are with disastrous results that played out over several yrs. Hlth probs can take a long time to "show", "get worse" or get just the right tx, at the right time. Take the time to look at this logically and do not let yourself get booted from the program. How is it that you are doing two different nursing core courses at the same time anyway? That already sounds like too much. If there is anyway you can cut back, then do so. You do not have to graduate with your class, just as long as you keep up, reasonably, with the nursing component. So if you have classes for your degree that are not nursing at this point, consider holding off and taking them at the end. I have been having probs getting cardiac probs properly dx and tx for yrs. Other things involved. I needed to have meds adjusted and do not have a full dx as have not had a proper cardiac workup w/cardiologist. I saw the 60 Minutes episode about 2 mos ago about inderal being used for PTSD in studies and asked my PCP for a prescription. So now am on 2 antihypertensives and she prescribed one mild antianx.; which I should have been on yrs ago. Loads of difference (along w/other occurrences). However, I am telling you all of this b/c I went thru hell and had terrible job probs while I was dealing w/hlth issues which I couldn't put a finger on, dx, or tx on my own. And this has been going on for yrs. My point: relax. Do not jump to conclusions too fast. Give yourself time to adjust to your cardiac situation. My PCP lectured me on "learning to put up w/angina". It sounds cold and uncaring, but some of these symptoms you need to learn to live with to a certain extent. It sounds to me like you are making yourself too upset and bringing down your effectiveness. Do not make too much of a thing while you are in school, otherwise, you may find yourself, out of the program prematurely. Relaxation techniques! Sorry to make this too long, but sometimes these one sided conversations are hard to keep on track!
  5. by   jov
    If dropping MedSurg is an option, I certainly would do it. No sense making yourself sick if it can be avoided.

    Well since school has started back My meds are no longer effective for the tachycardia and I am now geting angina. My stress level is totally through the roof. I am having huge problems remembering anything I need to in clinicals. I can't sleep at night due to nightmares and I have sunken into depression and am feeling like I maybe don't want to do this anymore.
    These things have a way of spiraling WAY out of control if you don't jump on them in a hurry. You know better than that.

    and if you are "having huge problems remembering anything I need to in clinicals" then you are unsafe. I would not want a student nurse in that condition taking care of me or my loved ones.

    get yourself out of this mess in a hurry and stop looking at "what other people can do"
  6. by   OnTheRoad
    Thank you guys. I think your words were just what I need right now. I agree I cannot take care of others if I don't take care of myself. I supposedly have 6 semesters to finish school and was trying to do it in 4 because my advisors told me to. Taking an extra semester or even two should be ok if it allows me to figure out my health issues and take care of them. I know I can pass all my classes, but maybe I can do it without sacrificing my physical and mental health.
  7. by   kukukajoo
    What others can do makes my head spin. I would be reacting the same as you if not worse!! Hang in there and do what you can handle comfortably. I think an extra semester is a small price to pay for mental and physical wellbeing.

    Your tachycardia and angina sound very much like they could be anxiety attacks. Every once in a while I get one and damn they suck! Chat with your doc and see if she agrees as this can be treated easily.
  8. by   OnTheRoad
    Quote from kukukajoo
    What others can do makes my head spin. I would be reacting the same as you if not worse!! Hang in there and do what you can handle comfortably. I think an extra semester is a small price to pay for mental and physical wellbeing.

    Your tachycardia and angina sound very much like they could be anxiety attacks. Every once in a while I get one and damn they suck! Chat with your doc and see if she agrees as this can be treated easily.

    I went ahead and dropped med surg and added a semester. For me and everyone else around me I think it is just a very good decision. I have had anxiety attacks in the past and originally thought that is what it was, but it just felt so different. Problem was I would go for hours and hours with the symptoms even if I wasn't under stress (though stress does make it worse). Since the end of last semester I have had ecg (found some electrical conduction abnormalities but not serious), halter monitor (just found tachycardia), had echo ( mitral regurgitation), had thyroid tests (slow uptake but no real problem), and a slightly elevated AST on a chem 12. I was on 12.5 mg atenolol which doc was going to increase to 25 but since stress has seemed to be the inducer of things getting worse I asked if we could try treating that and he agreed so we shall see if that works.
  9. by   chmiller1229
    Besides the health problems, How are you doing in class? If you're studying alone, I would recomend that you talk to your classmates and get "study buddies" this really helps alot, 2-3 heads are better than one. It seems to me that's what you need. Do not overwhelm yourself trying to just cram everything. I review the previous chapter as wee moove on. This way as we move on, I'm putting the puzzle together as why thngs happen the way they do. Do Not Be Afraid To Ask Questions. The dumbest question you could ask is the one you did not ask. Take your class slowly, don't try to whiz through it. Some stress is good buy not to much.
    See if that helps any. It should and I hope it does.

    ~~ Charles

close